Hail, Macomb
- When
- March 27, 1:15 PM EST
- Where
- Macomb County, 2 mi SW of New Baltimore
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.660, -82.758
A slow southward moving cold front stalled out just south of the I69 corridor. South of this front, well above normal temperatures and an unseasonably moist airmass resulted in a moderately unstable atmosphere.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A slow southward moving cold front stalled out just south of the I69 corridor. South of this front, well above normal temperatures and an unseasonably moist airmass resulted in a moderately unstable atmosphere. This set the stage for slow moving pulse like thunderstorms to produce large hail and very heavy rain. This was a marginal severe weather event with most of the hail reports coming out of Macomb County. This event also caused flash flooding in Chesterfield Township, after a thunderstorm became stationary and led to an extended period of heavy rain. Numerous homes were flooded with up to 3 feet of water.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Mar 27, 1:03 PM EST, 12 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 203 PM EDT TUE MAR 27 2007 .AVIATION... A SURFACE TROUGH OF LOW PRESSURE WILL CONTINUE THE SLOW PROGRESSION SOUTHWARD THIS AFTERNOON. CURRENTLY THE TROUGH AXIS IS POSITIONED THROUGH LAPEER...GENESEE...SHIAWASEE...MACOMB COUNTIES IN EASTERN LOWER MICHIGAN WHILE THE WESTWARD EXTENSION IS LOCATED OVER OCEANA...NEWAYGO...AND MONTCALM COUNTIES. SURFACE TEMPERATURES ARE AGAIN WELL ABOVE NORMAL SOUTH OF THIS TROUGH AND HAVE AIDED IN DEVELOPING A MODERATELY UNSTABLE AIRMASS. THUNDERSTORM ACTIVITY HAS BEEN LIMITED TO WESTERN LOWER MICHIGAN BUT RECENT DEVELOPMENT HAS TAKEN PLACE IN MACOMB COUNTY. EXPECTING DEVELOPMENT TO FILL IN ALONG THIS SURFACE FEATURE THIS AFTERNOON WITH ADDED SOLAR INSOLATION/HEATING. CHANCES OF THUNDERSTORMS WILL INCREASE FROM NORTH TO SOUTH AS THE SURFACE ENHANCED SURFACE CONVERGENCE ALONG THE COOL FRONT SINKS SOUTH. THUNDERSTORM ACTIVITY WILL WANE THIS EVENING AS UPPER LEVEL FORCING PULLS OFF TO THE EAST AND SURFACE HIGH PRESSURE BUILDS IN FROM ONTARIO. BEHIND THIS SURFACE FEATURE LAKE INDUCED STRATUS HAS BEEN SLIDING DOWN THE SAGINAW BAY IN EARNEST THE PAST FEW HOURS. EXPECTING THIS STRATUS TO HOLD TOGETHER AND BEGIN IMPACTING CEILINGS AT KMBS WITHIN THE HOUR. THERE IS QUESTION ON HOW INLAND THE STRATUS WILL PENETRATE BUT EXPECTING THE POSTFRONTAL STRATIFICATION/REDUCED BOUNDARY LAYER MIXING TO ALLOW CLOUD DECK TO HOLD THROUGH EARLY AFTERNOON BEFORE LIFTING. && PREV DISCUSSION...ISSUED AT 305 AM SHORT TERM...TODAY AND TONIGHT THE WEAK SURFACE TROUGH THAT WILL STALL OVER THE AREA LATER TODAY INTO TONIGHT IS MOVING SLOWER THAN WHAT WAS FORECAST YESTERDAY AND IS STILL OVER NORTHERN LOWER MICHIGAN. WILL ADJUST FORECAST WINDS FOR THE TIMING OF THIS BOUNDARY...WHICH STILL IS EXPECTED TO SAG INTO THE AREA TODAY AFTER THE SHORTWAVE THAT IS HOLDING UP ITS PROGRESSION MOVES EAST INTO ONTARIO. WILL ALSO CUT BACK ON THE CHANCE OF SHOWERS AND THUNDERSTORMS THIS MORNING AS THERE WILL BE LITTLE/NO FOCUS UNTIL THIS BOUNDARY MOVES INTO THE AREA BY MIDDAY. STILL LIKE THE IDEA OF SHOWERS/THUNDERSTORMS DEVELOPING OVER THE SOUTHERN PORTIONS OF THE CWA THIS AFTERNOON...AND WILL KEEP THE LIKELY MENTION GOING FOR THIS PACKAGE. MID/UPPER LEVEL MOISTURE HAS BEEN EXTENSIVE SO FAR THIS MORNING...WHICH HAS CUT BACK ON ANY FOG FORMATION. THE FACT THAT THE SURFACE BOUNDARY IS STILL NORTH OF THE AREA IS ALSO MAKING FOG LESS LIKELY AS SOUTHWEST FLOW CONTINUES. WILL LEAVE A MENTION OF FOG IN THE FORECAST THIS MORNING...BUT DO NOT EXPECT ANY PROBLEMS IN GENERAL. THIS BOUNDARY BASICALLY STALLS OVER THE SOUTHERN CWA TONIGHT AND WITH A CONTINUED PUSH OF MOISTURE INTO/OVER THIS BOUNDARY WITH A SOUTHWEST FLOW...WILL NOT REMOVE THE CHANCE OF PRECIPITATION. IT APPEARS THE BEST CHANCE FOR THIS ACTIVITY WILL BE OVER THE SOUTHERN CWA...BUT WILL ALSO MENTION SHOWERS THROUGH THE NORTH GIVEN THE CHANCE OF ELEVATED ACTIVITY AS SOUTHWEST FLOW OVERRIDES THE LOW LEVEL BOUNDARY. WITH STRONG HIGH PRESSURE BEGINNING TO BUILD INTO THE AREA FROM THE NORTH...TEMPERATURES WILL BEGIN TO COOL OFF SIGNIFICANTLY TONIGHT AND WILL KNOCK ANOTHER DEGREE OFF OF LOWS TONIGHT NORTH OF I 69. MEANWHILE...EXPECT RELATIVELY MILD CONDITIONS TO PERSIST FURTHER SOUTH ALONG THE BOUNDARY (AND UNDER MORE CLOUD COVER). WILL ADD A DEGREE OR TWO TO AREAS ALONG/SOUTH OF I 94 TONIGHT. LONG TERM... BACK TO REALITY ON WEDNESDAY...AS TEMPS WILL FALL BACK TO NORMAL VALUES FOR LATE MARCH. 00Z MODELS (REGIONAL GEM/UKMET/NAM) ARE EVEN STRONGER TONIGHT WITH THE SURFACE HIGH OVER NORTHEASTERN ONTARIO (1044-1045 MB)...SINKING SOUTH INTO THE EASTERN GREAT LAKES BY THURSDAY NIGHT. THE GFS CONTINUES TO LOOK TOO WEAK WITH THE SURFACE HIGH. UPPER WAVE OVER TEXAS WILL LIFT NORTHEAST AND WEAKEN AS IT MOVES INTO THE OHIO VALLEY ON WEDNESDAY. ENOUGH LINGERING MOISTURE/925 MB FGEN NEAR THE OHIO BORDER TO SUPPORT LOW LIKELY POPS (MAINLY DURING THE MORNING) BEFORE THE GOOD LOW LEVEL DRY AIR FILTERS IN BY WEDNESDAY EVENING. WITH CLOUDS AND COLD ADVECTION THROUGH THE DAY...LOOKING FOR MAXES AROUND 50 DEGREES FOR THE MOST PART. ALTHOUGH...A STIFF 15-25 MPH EASTERLY WIND WILL MAKE IT FEEL VERY COOL. EVEN WITH SKIES CLEARING OUT WEDNESDAY NIGHT...DONT FORESEE MINS DROPPING INTO THE 20S (OUTSIDE OF THE THUMB REGION) AS WINDS STAY UP THROUGH THE NIGHT. THURSDAY WILL BE A TRUE TEST FOR THE STRENGTH OF THE LATE MARCH SUN AS THE COLD EASTERLY FLOW CONTINUES. HAVE GONE WITH PREDOMINATELY LOWER 50S FOR MAXES. HAVE LOWERED MINS THURSDAY NIGHT INTO THE 30S AS AMPLIFIED UPPER LEVEL RIDGE OVER THE WESTERN GREAT LAKES SLOWLY SLIDES TO THE EAST...RESULTING IN MOSTLY CLEAR SKIES PERSISTING OVER SOUTHEAST MICHIGAN. AS WAS THE CASE LAST NIGHT...THE TREND FOR THE SYSTEM/LARGE CUTOFF UPPER LOW COMING OUT OF THE ROCKIES LATE IN THE WORK WEEK CONTINUES TO BE SLOWER. BASED ON THE 00Z EUROPEAN/CANADIAN GLOBAL...HAVE PULLED THE CHANCE OF THUNDERSTORMS ON FRIDAY AND CONFINED THE LOW CHANCE OF SHOWERS TO THE OHIO BORDER LATE IN THE DAY DUE TO THE DRY/STABLE AIRMASS IN PLACE AND THE SLOWER RETURN OF MOISTURE. NOT TO THE MENTION THE ACTUAL SURFACE WARM FRONT IS FORECASTED TO REMAIN SOUTH OF THE OHIO RIVER THROUGH 00Z SATURDAY. THE WARM FRONT NOW LOOKS TO BE COMING THROUGH SOUTHERN LOWER MICHIGAN LATE SATURDAY/SATURDAY NIGHT AND HAVE THUS EXTENDED THE CHANCE OF THUNDERSTORMS INTO SATURDAY NIGHT. OTHERWISE...THE REST OF THE FORECAST OVER THE WEEKEND SEEMED REASONABLE AND NO CHANGES WERE MADE. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && AVIATION...CB SHORT TERM...DG LONG TERM...SF YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1148 AM EDT TUE MAR 27 2007 MIZ047>049-053>055-280900- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC- 1148 AM EDT TUE MAR 27 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MICHIGAN NORTH OF INTERSTATE 69. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL BE POSSIBLE FROM FRIDAY NIGHT INTO SATURDAY NIGHT AS A SURFACE LOW PRESSURE SYSTEM...AND ASSOCIATED COLD FRONT...MOVE INTO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. MIZ060>063-068>070-075-076-082-083-280900- SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB- WASHTENAW-WAYNE-LENAWEE-MONROE- 1148 AM EDT TUE MAR 27 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN ALONG AND SOUTH OF INTERSTATE 69. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND THIS EVENING ALONG AND SOUTH OF INTERSTATE 69 AND THUNDERSTORMS ARE LIKELY ALONG AND SOUTH OF INTERSTATE 96. SEVERE WEATHER IS NOT EXPECTED BUT THE STRONGEST STORMS WILL BE CAPABLE OF WIND GUSTS TO 40 MPH...HALF INCH HAIL...AND HEAVY DOWNPOURS OF RAIN AS THEY MOVE EAST AT 30 MPH. THE STORMS WILL BE POSSIBLE AS A COLD FRONT SAGS SOUTH INTO THE AREA...AND INTERACTS WITH MARGINALLY UNSTABLE AIR...BEFORE STALLING OVER THE AREA THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL BE POSSIBLE FROM FRIDAY NIGHT INTO SATURDAY NIGHT AS A SURFACE LOW PRESSURE SYSTEM...AND ASSOCIATED COLD FRONT...MOVE INTO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT. LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-280900- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI- 1148 AM EDT TUE MAR 27 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN WATERS OF LAKE ERIE AND LAKE HURON. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS FROM THE ST CLAIR RIVER TO LAKE ST CLAIR...AND THUNDERSTORMS ARE LIKELY FROM LAKE ST CLAIR SOUTH THROUGH THE MICHIGAN WATERS OF LAKE ERIE. A COLD FRONT WILL SAG SOUTH INTO THE REGION AND PROVIDE THE FOCUS FOR THIS ACTIVITY. SEVERE THUNDERSTORMS ARE NOT EXPECTED. HOWEVER...A FEW OF THE STORMS MAY PRODUCE WIND GUSTS TO 30 KNOTS AND HALF INCH HAIL AS WELL AS LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL BE POSSIBLE FROM FRIDAY NIGHT INTO SATURDAY NIGHT AS A SURFACE LOW PRESSURE SYSTEM...AND ASSOCIATED COLD FRONT...MOVE INTO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT. BT YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
The Detroit radar (KDTX), 59 km away, was scanning. The volume nearest the first event began at 18:15 UTC.
7 hail, 1 flash flood. Local standard time, as filed.
An extreme amount of rain fell in a short period of time, 4 inches in only one hour, during a thunderstorm that became stationary over Clinton Township. Rain fell so fast that sewers were unable to handle the water flow and flash flooding ensued. Water was three to four feet deep in some spots, flooding multiple homes and swamping cars up to their windows. It was estimated that 100 homes suffered some type of water damage, with at least 30 homes flooded by at least 2 feet of water. Multiple roads became impassable from the flooding and had to be closed off. Lifelong residents reported the flooding to be by far the worst they had ever witnessed. This was also not considered a flood plain, thus nearly all residents were without flood insurance. Total monetary damages attributed to the flooding were estimated at roughly $300K.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23173, 23166, 23167, 23165, 23168, 23169, 23170, 23172.